|Title||Early diagnosis and successful treatment of a patient with transfusion-associated GVHD with autologous peripheral blood progenitor cell transplantation.|
|Publication Type||Journal Article|
|Year of Publication||2002|
|Authors||Hutchinson K, Kopko P, Muto K, Tuscano J, O'Donnell R, Holland P, Richman C, Paglieroni T, Wun T|
|Pagination||1567 - 1572|
|Other Numbers||wdn, 0417360|
BACKGROUND: Transfusion-associated GVHD (TA-GVHD) is an uncommon complication of blood transfusion. Diagnosis of TA-GVHD is difficult, and it is usually rapidly fatal. There are few documented sur-vivors of TA-GVHD., CASE REPORT: A 61-year-old woman with chronic lymphocytic leukemia (CLL) was treated with fludarabine followed by combination chemotherapy and high-dose radioimmunotherapy and peripheral blood progenitor cell (PBPC) rescue. She was transfused with nonirradiated blood components at an outside hospital and presented 10 days later with rash, elevated liver enzymes, and progressive pancytopenia. Skin biopsy was consistent with GVHD, and HLA typing of lymphocytes from the patient demonstrated mixed chimerism. The patient was treated with solumedrol and cyclosporin A, followed by high-dose cyclophosphamide and antithymocyte globulin and autologous PBPC infusion. She had rapid engraftment, resolution of skin rash, and normalization of liver function abnormalities. She is in good health with normal blood counts and no evidence of CLL 34 months after transplantation., CONCLUSION: TA-GVHD occurs in the setting of an immunocompromised recipient receiving nonirradiated blood components. A typical presentation includes skin rash, liver function abnormalities, and pancytopenia. Demonstration of mixed chimerism by HLA typing facilitated diagnosis in this patient. High-dose immunosuppression, facilitated by the availability of autologous PBPCs, resulted in a successful outcome., (C) 2002 Blackwell Science Ltd.
|Notify Library Reference ID||4217|